Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 61, NWS Melbourne, FL

May 5, 1998Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 5, 1998, 5:42 PM EDT for Indian River County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1998, 5:42 PM EDT (21:42 UTC)
Expired
May 5, 1998, 6:45 PM EDT
In force
63 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:10 PM EDTHail 0.75Vero Beach, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WUUS01 KMLB 052141 RRA
SVRMLB
FLC061-052245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
542 PM EDT TUE MAY 5 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     INDIAN RIVER COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 645 PM EDT

* AT 542 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF BLUE CYPRESS LAKE ALONG
  STATE ROAD 60. MOVEMENT WAS VERY SLOWLY EAST.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    FELLSMERE AND COUNTY ROAD 512 THROUGH 615 PM.


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:45 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 5, 2:45 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT TUE MAY 5 1998

AGAIN...NOT MUCH TIME TO TYPE. AS SURFACE RIDGE OVER SOUTH FL SLIDES
EAST INTO ATLC...SOUTHERLY FLOW TAKES OVER AND WARMS UP LOWER LEVELS.
NOT MUCH CHANGE TO AIR MASS AS DRIER AIR HOLDS UP NORTH AND PWATS
HIER SOUTH. AMASS STABILITY INCREASES AS 500MB RIDGE BUILDS AND TEMPS
ALOFT WARM...ALTHOUGH SOME SLIGHT UPPER DIVG NOTED ACROSS NORTHERN
HALF FLORIDA. STILL SLIGHT CHANCE POPS WARRANTED AS MESO BOUNDARIES
(SEA/LAKE BREEZE) MAY INTERACT. TEMPS TO RANGE FROM NR 85 BEACHES TO
90/L90S WED/THU.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 11:46 AM EDTSevere Thunderstorm WarningMLBOsceola64 min
May 5, 12:29 PM EDTSevere Thunderstorm WarningMLBLake, Orange41 min
May 5, 1:33 PM EDTSevere Thunderstorm WarningMLBBrevard47 min
May 5, 1:49 PM EDTSevere Thunderstorm WarningMLBOrange61 min
May 5, 2:02 PM EDTSevere Thunderstorm WarningMLBSeminole63 min
May 5, 2:46 PM EDTSevere Thunderstorm WarningMLBVolusia59 min
May 5, 2:54 PM EDTSevere Thunderstorm WarningMLBLake36 min
May 5, 2:57 PM EDTSevere Thunderstorm WarningMLBOkeechobee63 min
May 5, 2:59 PM EDTSevere Thunderstorm WarningMLBOrange66 min
May 5, 3:29 PM EDTSevere Thunderstorm WarningMLBMartin61 min
May 5, 3:33 PM EDTSevere Thunderstorm WarningMLBSaint Lucie62 min
May 5, 4:30 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie45 min
May 5, 4:31 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie44 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.